Hail, Merrick
- When
- June 4, 6:00 PM CST
- Where
- Merrick County, 2 mi NNW of Clarks
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.227, -97.865
m. and midnight CDT on this Saturday evening, isolated to scattered severe thunderstorms roamed various parts of South Central Nebraska, but with the overall-greatest coverage focused within the north half of the area (counties along/north of I-80).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 7 p.m. and midnight CDT on this Saturday evening, isolated to scattered severe thunderstorms roamed various parts of South Central Nebraska, but with the overall-greatest coverage focused within the north half of the area (counties along/north of I-80). These storms yielded several reports of hail up to golf ball size, along with localized heavy rain, but no reports of damaging winds. Portions of Merrick and Hamilton counties bore the brunt of hail during the evening, as two separate, slow-moving supercells drifted slowly southward, one mainly between 7:00-9:30 p.m. CDT and the next mainly between 10 p.m. and midnight CDT. During this first round, the main hail swath generally tracked between Central City and Marquette, with a spotter in Marquette reporting intermittent golf ball size hail for 20 minutes. The later storm followed a similar path (again pounding Marquette with golf ball size stones), but this one drifted farther south down Highway 14, dropping quarter to golf ball size hail in the Aurora area before weakening. Elsewhere within the coverage area, quarter size hail was confirmed between Wolbach and Cushing, and also near Stromsburg. Radar data strongly suggested that hail to at least quarter size also likely fell within the following counties (but without ground-truth verification): southern Valley and Greeley, northern Sherman, northeastern Dawson and Buffalo, and various parts of Nance. Rainfall-wise, the greatest concentration of at least 1.50-2.50 inches was (not surprisingly) within a north-south stripe through Merrick/Hamilton counties. Although localized totals of 3+ likely occurred (the highest official measured tally was 2.81 from an NeRAIN gauge in Aurora), there were no confirmed reports of significant flooding.
Breaking down event evolution/timing, the first storms of the afternoon actually developed both slightly west and east of northern portions of South Central Nebraska between 5-6 p.m. CDT, initiating along a west-southwest to east-northeast oriented quasi-stationary surface front. Between 7-8 p.m. CDT the first strong to severe storms within the local area got underway, either developing near the aforementioned front or drifting in from the west. For the next several hours, a mix of severe multicell and splitting supercell storms continued to track across counties primarily along/north of I-80 (Furnas County in the far southwestern local area narrowly avoided a large severe storm that impacted much of Red Willow County). Just as the clock struck midnight, the final two severe-warned storms of the night (over northeast Buffalo/southern Hamilton counties) began to weaken considerably, and by 2 a.m. CDT on the 5th the vast majority of South Central Nebraska was storm-free for the night. In the mid-upper levels, this event was fairly weakly forced, as the region resided under broad west-northwest flow containing only subtle waves, but with sufficient deep layer wind shear (around 35 knots). At the surface, afternoon temperatures climbed well into the 80s F, which combined with dewpoints rising into the low-60s F to promote healthy mixed-layer CAPE around 2000 J/kg. This combo of strong instability and adequate deep layer shear proved sufficient for robust convection in the vicinity of the aforementioned frontal zone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 3:07 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 407 PM CDT Sat Jun 4 2022 .DISCUSSION...(This evening through Saturday) Issued at 320 PM CDT Sat Jun 4 2022 Overview... The severe weather threat this evening and again Sunday evening will be our primary forecast concern. The active weather will likely continue through much of next week with a progressive active pattern of weak shortwaves passing through within an overall fairly zonal to perhaps a bit of northwesterly upper level flow. Tuesday stands out as perhaps another day with some severe threat, but too early to tell. Wednesday stands the best chance of being dry between weak systems. The warm highs in the 80s are expected to continue through the weekend with cooler highs in the 70s for next week. This Afternoon through Tonight... Temperatures have been just a few degrees warmer than expected this afternoon thanks to more sunshine. The ample sunshine has allowed the atmosphere to destabilize and we expect MLCAPE values of over 2000 J/KG across much of our forecast area by early evening. We have a weak frontal boundary sitting between Grand Island and Ord with southerly winds in Grand Island and easterly winds in Ord. This boundary will be the focal point for thunderstorm development this evening, likely after 7 PM. Thunderstorms will probably be most numerous after sunset as thunderstorms along the boundary north of Grand Island slide southeast and interact with highs plains thunderstorms that will be moving into our area from the west during the late evening hours. Deep layer shear values of 30-40 kts along with the instability and the boundary could translate into at least several severe thunderstorms. Initially large hail will be the primary severe weather threat especially along and north of I-80, but this threat should transition into more of a severe wind threat during the late evening hours as thunderstorm cold pools form and additional storms move in from the west. Sunday... We will have another warm day with most of the morning and afternoon being dry. However, we again expect the atmosphere will destabilize by late afternoon and evening. There should also be another weak shortwave passing through to help initiate thunderstorm development. Instability and shear values should be similar to today, but there will be more forcing and thus likely more widespread thunderstorms if current forecast models do not change much. Severe thunderstorms will certainly be possible and could initiate a bit early than we are seeing today, maybe even around 4 or 5 PM. Monday... The front will be south of our area and the entire forecast area will be cooler with northerly surface flow. There is a marginal risk for severe weather across our southwestern zones, but the better chance will be even further south of our forecast area. We are mainly looking at just a slight chance for thunderstorms across our area during the daytime hours with better chances for thunderstorms Monday night, primarily non-severe. Tuesday... We should see return southerly to southeasterly winds with increasing low level moisture and instability. The next shortwave is also forecast to arrive with favorable timing for a decent chance for afternoon and evening strong to severe thunderstorms. Wind shear values could be higher than this weekend, but instability is more of a question mark. Either way, another day to keep a close eye on. Wednesday... This is our most likely dry day between shortwaves with cool highs in the 70s. Thursday through Saturday... Our best chance for thunderstorms during this outer forecast period will be Thursday/Thursday night with another short wave trough moving through. These troughs are so subtle that confidence is not overly high on the timing and placement, but it appears we should start to dry out on Friday and Saturday although small POPs remain. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1241 PM CDT Sat Jun 4 2022 It will be a great day today with southerly winds and just a few to scattered cu. However, we'll have to watch out for scattered thunderstorms this evening mainly after 8 PM. Not everyone will see these storms, but severe weather will be possible including large hail and gusty winds. The greatest threat for severe storms near our TAF sites will be between 8 PM and Midnight although thunderstorms could linger into the early morning hours. Sunday morning after sunrise should be dry, but we could see a low MVFR cloud deck and possibly even a period of IFR ceilings. Clouds should lift some by mid to late Sunday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 509 PM CDT Sat Jun 4 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 052215- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 509 PM CDT Sat Jun 4 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop this evening. The best chance for thunderstorms will be after 5 PM, initially across southern Nebraska primarily north of Highway 6, and then expanding southeast into Kansas by around midnight. The primary severe weather threats will be hail to the size of golf balls and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms will again be possible Sunday afternoon and evening. The primary threats will be large hail to around the size of golf balls and damaging thunderstorm wind gusts to around 70 mph. There will be additional chances for thunderstorms across portions of the outlook area each day next week except for maybe Wednesday, which stands the best chance of being thunderstorm free. It is too early to determine the severe weather threat next week so stay tuned for additional details in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along reports of hail, strong winds, or any other forms of severe weather damage. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT Sat Jun 4 2022
NEZ039-046-060-061-042330-
Buffalo NE-Valley NE-Dawson NE-Sherman NE-
534 PM CDT Sat Jun 4 2022
...Strong thunderstorms will impact portions of southern Valley,
northwestern Buffalo, Sherman and Dawson Counties through 630 PM
CDT...
At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ansley to near Callaway to near Brady.
Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gothenburg, Loup City, Litchfield and Willow Island.
This includes Interstate 80 between mile markers 209 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Nebraska.
&&
LAT...LON 4105 10022 4105 9921 4149 9921 4150 9879
4103 9889 4067 9943 4068 9959 4070 9971
4070 10022
TIME...MOT...LOC 2234Z 298DEG 11KT 4135 9932 4121 9993 4096 10040
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
652 PM CDT Sat Jun 4 2022
NEZ048-049-050030-
Merrick NE-Polk NE-
652 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northeastern Merrick
and central Polk Counties through 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clarks, or 27 miles southwest of Columbus, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osceola and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Nebraska.
&&
LAT...LON 4116 9783 4117 9783 4116 9784 4120 9791
4131 9789 4131 9771 4132 9771 4133 9758
4137 9750 4110 9749
TIME...MOT...LOC 2352Z 268DEG 12KT 4124 9782
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
654 PM CDT Sat Jun 4 2022
NEZ048-049-063-050045-
Merrick NE-Hamilton NE-Polk NE-
654 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northeastern
Hamilton and central Merrick Counties through 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Archer, or 22 miles northeast of Grand Island, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Central City around 710 PM CDT.
Other locations in the path of this storm include Hordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Nebraska.
&&
LAT...LON 4113 9817 4121 9813 4114 9776 4100 9787
TIME...MOT...LOC 2353Z 285DEG 14KT 4116 9808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiThe Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
10 hail. Local standard time, as filed.
Hail up to golf ball size was reported in and near Marquette.
An NeRAIN observer commented that hail up to 1 inch diameter lasted about 20 minutes.
Quarter to golf ball size hail was reported in Marquette. This was the second hail storm of the evening.
Quarter to golf ball size hail was reported across Aurora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032775, 1032776, 1032778, 1032779, 1032781, 1037759, 1032784, 1032785, 1032786, 1032793.